MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. ACTIVA; IMPLANTED SUBCORTICAL ELECTRICAL STIMULATOR (M

MEDTRONIC PUERTO RICO OPERATIONS CO. ACTIVA; IMPLANTED SUBCORTICAL ELECTRICAL STIMULATOR (M
Model Number 37602
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Muscular Rigidity (1968); Pain (1994); Unspecified Nervous System Problem (4426); Cramp(s) /Muscle Spasm(s) (4521); Insufficient Information (4580)
Date of Event 02/15/2010
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient has gotten very good relief since a couple months ago.Patient moved to (b)(6) in 2010 and healthcare provider (hcp) started to make therapy adjustments, which caused things to go "south".Patient said she was in pain to the point that she considered cutting the nerve, she got 400 units of botox, then she got the morphine pump and pain medication and it still didn't help.Patient said her muscle was too extended that they were sticking out.Patient said the pain was so much that it caused her to clench her teeth to the point that her teeth cracked.Patient felt that her doctors could have done better to get her settings from per physician back in the (b)(6), rather than making all the adjustments that caused all her medical issue.Patient said mdt rep was able to create 2 groups, one to allow voltage changes and another group that allowed pulse width change.Additional information was received from a consumer who reported they have axial truncal dystonia, which means the muscles that surround their spine are attached to their vertebrae and are yanking at each other and it's super painful and it gives them scoliosis which results in soft tissue pain.The patient said they do everything they can to treat the axial truncal dystonia: they use deep brain stimulation (dbs), they have a baclofen pump, they take oral meds, they get botox injections (the maximum legal amount), and they might get a spinal cord stimulator.For the first 6-10 years the patient didn't touch the therapy settings, but in the last 18 months to 2 years they noticed a "weird phenomenon" and they had no insight as to why it was happening.The patient explained that every time they toggled back and forth to a group setting they would immediately have improvement and they would text or email their medtronic representative (angie mason) to tell them they were cured.However, the patient's symptoms would slowly come back, so the patient would switch to another group setting.If they left the group setting on too long they would start to get an abscess in their molar because their teeth were clenching, so they wanted to have the flexibility to stay on a setting for 5 days and have the ability to change the setting when their teeth started to hurt.But the patient noticed that toggling the group setting seemed to cure their symptoms and they thought it was awesome to have little bouts of relief, and they thought it was probably very good on their spine.The patient and their partner would chart when they changed a setting, and whenever their symptoms started to hurt (the patient described this as lumps in their back like a muscle spasm) their partner would feel it and say they needed to change the setting.The patient has always had an a and b setting, and mdt rep angie added a c setting.The rep told the patient that maybe their brain responded better er to high frequency and interleaving, which was what the c setting was.The rep told the patient that interleaving was like toggling back and forth.However, the patient still had to toggle between a and b for one side of their brain, and between c and d for the other side of their body.The patient stated that their reason for calling was simply to report the phenomenon they were experiencing.The patient was redirected to their healthcare provider to further address the issue.The patient stated that they just made an appointment with a new managing hcp, which will be in a couple of weeks.Agent sent an email to patient registration services to update the patient's name.The patient's relevant medical history included that the "weird phenomenon" they were experiencing affected their treatment because the last time they went for botox their doctor couldn't find their spasms because the patient had just changed the settings.The patient stated that their doctor was stabbing them with a needle repeatedly and told the patient, "i don't know what's happening, i can't find your usual spot that has been there for 7 years every 3 months." the patient said the doctor continued to stab them with a needle repeatedly and punctured their lung, which resulted in a 5-day hospitalization.
 
Additional Manufacturer Narrative
Section d10 references: product id 37602 lot# serial (b)(6) implanted: (b)(6) 2019: product type implantable neurost imulator medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
The manufacturer representative provided additional information indicating that the patient emailed them on (b)(6) 2026.The patient stated that the dental abscess issue may have started approximately four years ago and that the setting that best controls spasticity on one side also appears to cause jaw clenching severe enough to create pressure under the last molar, eventually leading to an abscess.The patient stated that the pain and pressure were not initially noticeable, that it took time to link the dental symptoms to dbs therapy, and that the dental team later identified the abscess on imaging.A trial of turning therapy off when dental pain began was not successful because by the time symptoms were recognized, the pain would progress and last two to three days.The patient reported that multiple dental providers advised that the tooth could not be saved and would require extraction.The patient also requested that a report be filed.In addition, the patient stated that therapy on the left side is off and that the right side is toggled on and off every two to three days to help reduce dental clenching.They noted that there is currently no movement disorder spe cialist overseeing dbs programming and that they would like help lowering the right-sided voltage.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ACTIVA
Common Device Name
IMPLANTED SUBCORTICAL ELECTRICAL STIMULATOR (M
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer (Section G)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer Contact
justin ellis
8200 coral sea street ne mvs21
mounds view, MN 55112
7635265677
MDR Report Key20281113
Report Number3004209178-2024-19043
Device Sequence Number7546004
Product Code MRU
UDI-Device Identifier00643169864207
UDI-Public(01)00643169864207(17)200228(21)NLA753709H
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
H020007
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2020
Device Model Number37602
Device Catalogue Number37602
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer07/01/2026
07/01/2026
Initial Report FDA Received Date09/23/2024
Supplement Report FDA Received Date07/17/2026
07/17/2026
Date Device Manufactured08/30/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age29 YR
Patient SexFemale